Alert archive / North Dakota / Red Flag Warnings in 2006
Red Flag Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Jul 12, 2006, 4:11 AM MDT for 25 counties in North Dakota. It took effect at Jul 12, 2006, 11:00 AM MDT. It was in force for 9 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 2006, 4:11 AM MDT (10:11 UTC)
- In effect from
- Jul 12, 2006, 11:00 AM MDT
- Expired
- Jul 12, 2006, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
All 25 counties
Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 94 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:00 PM MDT | HAIL 1 | Beach, ND | HAIL RANGED IN SIZE FROM PEA SIZE TO QUARTER SIZE. |
| Jul 12, 5:24 PM MDT | HAIL 0.88 | Glen Ullin, ND | DIME SIZE HAIL AS WELL. |
| Jul 12, 5:45 PM MDT | HAIL 1 | 2 Nw Beulah, ND | QUARTER SIZE HAIL LASTED 10 MINUTES. GUSTY WINDS ACCOMPANIED THE STORM WITH 0.44 INCHES OF RAINFALL. |
| Jul 12, 6:00 PM MDT | TSTM WND GST 60 | 10 N Sentinel Butte, ND | |
| Jul 12, 6:00 PM MDT | HAIL 0.75 | Hannover, ND | HAIL 700 PM CDT TO 704 PM CDT. |
| Jul 12, 6:12 PM MDT | FUNNEL CLOUD | 8 S Riverdale, ND | |
| Jul 12, 6:27 PM MDT | TSTM WND DMG | Coleharbor, ND | *** 2 INJ *** NATIONAL WEATHER SERVICE STORM DAMAGE SURVEY COMPLETED 815 AM TO 400 PM JULY 13 2006. DAMAGE WAS EXTENSIVE AND SEVERE. STRUCTURAL AND TREE DAMAGE PATTERN INDICATES VERY STRONG STRAIGHT LINE DOWNBURST WIND IN EXCESS OF 100 MPH. TWO INJURIES VERY M |
| Jul 12, 6:28 PM MDT | TSTM WND GST 92 | 1 E Coleharbor, ND | MEASURED WITH DAVIS WEATHER INSTRUMENT. |
| Jul 12, 6:40 PM MDT | TSTM WND GST 60 | 3 Nw Coleharbor, ND | ROOF BLOWN OFF BUILDING. TREES DOWN. |
| Jul 12, 7:00 PM MDT | FUNNEL CLOUD | 5 S Ruso, ND | |
| Jul 12, 7:52 PM MDT | TSTM WND GST 80 | 7 W Mcclusky, ND | VERY STRONG OUTFLOW WINDS FROM THUNDERSTORMS BLEW OVER HAY BAILS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3721 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 121011 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 511 AM CDT WED JUL 12 2006 ...A RED FLAG WARNING IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. THIS RED FLAG WARNING REPLACES MOST OF THE FIRE WEATHER WATCH THAT HAD BEEN IN EFFECT... .SOUTHERLY WINDS OF 15 TO 30 MPH...VERY DRY RANGE CONDITIONS...AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR WESTERN AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...AND MAY BRING GUSTY WINDS AND DRY LIGHTNING TO SOME AREAS IN THE WARNING. THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT. THE FIRE WEATHER WATCH FOR WELLS...FOSTER...STUTSMAN...LA MOURE AND DICKEY COUNTIES HAS BEEN CANCELLED AND NOT UPGRADED TO A RED FLAG WARNING. ALTHOUGH AFTERNOON WINDS ARE EXPECTED TO BE BREEZY...MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN AT OR ABOVE 30 PERCENT TODAY. NDZ023-025-037-048-051-121115- /O.CAN.KBIS.FW.A.0005.060712T1800Z-060713T0200Z/ WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY- 511 AM CDT WED JUL 12 2006 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE FIRE WEATHER WATCH. AFTERNOON RELATIVE HUMIDITIES OVER THE SOUTHEAST FORECAST AREA ARE EXPECTED TO REMAIN AT OR ABOVE 30 PERCENT. $$ NDZ001-002-009-010-017>022-031>036-040>047-050-121815- /O.UPG.KBIS.FW.A.0005.060712T1800Z-060713T0200Z/ /O.NEW.KBIS.FW.W.0009.060712T1700Z-060713T0200Z/ DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- MCINTOSH- 511 AM CDT WED JUL 12 2006 /411 AM MDT WED JUL 12 2006/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTH WINDS OF 15 TO 30 MPH...VERY DRY RANGE CONDITIONS... AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR WESTERN AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ NH
2 follow-up statements
000 WWUS83 KBIS 121710 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1210 PM CDT WED JUL 12 2006 ...A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... .SOUTHERLY WINDS OF 15 TO 30 MPH...VERY DRY RANGE CONDITIONS... AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR WESTERN AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. IN ADDITION...SCATTERED THUNDERSTORMS WILL BRING GUSTY WINDS AND DRY LIGHTNING TO SOME AREAS IN THE WARNING. THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT. NDZ001-002-009-010-017>022-031>036-040>047-050-130200- /O.CON.KBIS.FW.W.0009.000000T0000Z-060713T0200Z/ DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- MCINTOSH- 1210 PM CDT WED JUL 12 2006 /1110 AM MDT WED JUL 12 2006/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. SOUTH WINDS OF 15 TO 30 MPH...VERY DRY RANGE CONDITIONS... AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR WESTERN AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. IN ADDITION...SCATTERED THUNDERSTORMS WILL BRING STRONG GUSTY WINDS AND DRY LIGHTNING TO SOME AREAS IN THE WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KBIS 130206 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 906 PM CDT WED JUL 12 2006 ...THE RED FLAG WARNING WHICH WAS IN EFFECT FOR MUCH OF WESTERN NORTH DAKOTA HAS EXPIRED... .WINDS HAVE DECREASED AND TEMPERATURES HAVE COOLED OVER WESTERN AND CENTRAL NORTH DAKOTA. WHILE FIRE CONDITIONS ARE HIGH THE EXTREME CONDITIONS OVER THE REGION HAVE DECREASED. THE RED FLAG WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. NDZ001-002-009-010-017>022-031>036-040>047-050-130315- /O.EXP.KBIS.FW.W.0009.000000T0000Z-060713T0200Z/ DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- MCINTOSH- 906 PM CDT WED JUL 12 2006 /806 PM MDT WED JUL 12 2006/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:26 AM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 12, 2:26 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 AM CDT WED JUL 12 2006 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... MAIN FORECAST HIGHLIGHTS/CONCERNS IN THE SHORT TERM WILL BE FIRE WEATHER HAZARDS TODAY...CHANCE OF SEVERE STORMS THIS AFTERNOON AND TONIGHT...AND CONTINUATION OF VERY WARM TEMPERATURES THROUGH FRIDAY. CURRENTLY...MOSTLY CLEAR TO PARTLY CLOUDY ACROSS THE FORECAST AREA UNDER A MID LEVEL RIDGE. DEVELOPING LEE SURFACE TROUGH OVER THE NORTHERN ROCKIES PRODUCING AREAS OF THUNDERSTORMS ALONG THE SURFACE BOUNDARY OVER EASTERN MONTANA. THE WRF PAINTS SOME ISOLATED THUNDER THIS MORNING OVER THE FAR WEST...SO GIVEN THE RECENT ACCURACY OF THIS MODEL...INTRODUCED SLIGHT CHANCE POPS FAR WEST 12-18Z TODAY. THE SURFACE TROUGH WILL CONTINUE TO DEVELOP THIS MORNING AND TODAY AS IT SLOWLY PROGRESSES EASTWARD TOWARDS THE FA. AS A RESULT...BREEZY SOUTHERLY WINDS AT THE SURFACE AND LOWER LEVELS WILL DEVELOP LATER THIS MORNING AND AFTERNOON...AND PERSIST INTO THE EVENING HOURS AHEAD OF THE TROUGH. HIGH TEMPERATURES TODAY LOOK TO BE A BIT WARMER THAN TUESDAY WITH 28-31C 850H TEMPS AND GREATER THICKNESS VALUES ADVECTING IN. RECORD BREAKING TEMPERATURES VERY POSSIBLE OVER THE SOUTH CENTRAL. NEAR HEAT INDEX ADVISORY CRITERIA...BUT LOW EXPECTED RH VALUES THIS AFTERNOON SHOULD KEEP THE HEAT INDEX BELOW ADVISORY NUMBERS. AS A RESULT OF THE STRONG WINDS AND VERY WARM TEMPERATURES...WILL BE UPGRADING THE FIRE WEATHER WATCH TO A RED FLAG WARNING...BUT WILL TAKE OUT THE FAR EASTERN COUNTIES. MORE DETAILED FIRE WEATHER DISCUSSION BELOW. EXPECT SCATTERED THUNDERSTORMS TO RE-DEVELOP AROUND THE VICINITY OF THE SURFACE BOUNDARY AS THE TROUGH MOVES INTO WESTERN NORTH DAKOTA THIS AFTERNOON...THEN SPREADING INTO THE CENTRAL AND EAST DURING THE EVENING AND NIGHTTIME HOURS. MID LEVEL SHORT WAVE ENERGY WILL HELP ENHANCE CONVECTION LATER TODAY AND TONIGHT. BOUNDARY LAYER MOISTURE WILL INCREASE THROUGHOUT THE DAY AND EVENING DUE TO THE SOUTHERLY FLOW...WITH THE HIGHER DEW POINT TEMPS OVER THE CENTRAL AND EAST. MODELS ARE ALSO STRONGLY HINTING AT A 40-45KT LOW LEVEL JET DEVELOPING AROUND SUNSET AND PERSISTING PAST MIDNIGHT. INCREASED POPS A BIT TODAY AND TONIGHT...AND WILL ADD SEVERE WORDING AS WELL INTO THE ZONES AND STATE. ALSO THREW IN SOME SLIGHT CHANCE POPS ACROSS THE FAR EAST DURING THURSDAY MORNING FOR LINGERING STORMS...THEN FOR THE AFTERNOON AS STILL DECENT INSTABILITY REMAINING UNTIL THE EVENING. REMAINDER OF THE SHORT TERM LOOKS TO BE DRY AND CONTINUED WARM. WILL SEE A SLIGHT COOL DOWN THURSDAY BEHIND THE DEPARTING MID LEVEL SHORT WAVE (STILL INTO THE 90S TO NEAR 100)...BUT THEN WARMS BACK UP FRIDAY TO THE MID 90S TO AROUND 100 FOR MOST EVERYBODY AS THE UPPER LEVEL RIDGE BUILDS BACK INTO THE NORTHERN PLAINS. .LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT... NO SIGNIFICANT CHANGES IN THE LONG TERM TONIGHT. GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT IN THE EXTENDED PERIOD. THEY DO DIFFER A BIT IN TIMING OF SHORTWAVES THAT FLATTEN THE UPPER RIDGE OVER THE NORTHERN PLAINS. GFS IS QUICKER...BRINGING A SHORTWAVE TROUGH OVER THE RIDGE ON SATURDAY...WHILE ECMWF BRINGS A SHORTWAVE ACROSS THE NORTH ON SUNDAY. BOTH HOWEVER BUILD THE RIDGE BACK UP EARLY NEXT WEEK. DID LOWER SOME TEMPERATURES A BIT...MAINLY NORTH AND EAST FOR SUNDAY AND MONDAY. AND RAISED TEMPERATURES SOME TUESDAY AND WEDNESDAY. PRECIPITATION CHANCES APPEAR SLIM THROUGH THE ENTIRE PERIOD...SO HOT AND DRY CONDITIONS WILL REMAIN THROUGH THE MIDDLE OF NEXT WEEK. && .FIRE WEATHER... BREEZY SOUTHERLY WINDS 15 TO 25 MPH WITH SOME GUSTS REACHING UP TO 30 MPH...EXPECTED RELATIVE HUMIDITY VALUES 15 TO 25 PERCENT...GOOD CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLE DRY LIGHTNING...AND CONTINUED DRY RANGELAND CONDITIONS WILL WARRANT AN UPGRADE FROM THE FIRE WEATHER WATCH TO A RED FLAG WARNING TODAY AND THIS EVENING FOR LARGE PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. WILL NOT INCLUDE THE FAR EASTERN COUNTIES WITH THE RED FLAG WARNING THAT WERE PREVIOUSLY UNDER THE WATCH. RELATIVE HUMIDITY VALUES OVER THIS AREA WILL BE OVER 30 PERCENT THIS AFTERNOON AS DEW POINT TEMPERATURES INCREASE THROUGHOUT THE DAY. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017- NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ031-NDZ032-NDZ033-NDZ034- NDZ035-NDZ036-NDZ040-NDZ041-NDZ042-NDZ043-NDZ044-NDZ045-NDZ046- NDZ047-NDZ050. && NH/TWH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:40 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 50 min |
| Jul 12, 3:25 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 65 min |
| Jul 12, 3:28 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Jul 12, 4:30 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jul 12, 4:44 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 61 min |
| Jul 12, 5:03 PM MDT | Tornado Warning | BIS | Pierce | 13 min |
| Jul 12, 5:26 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 34 min |
| Jul 12, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Jul 12, 5:38 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 67 min |
| Jul 12, 5:41 PM MDT | Severe Thunderstorm Warning | BIS | Oliver | 64 min |
Nearby
Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.